Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

May 5, 2018Tazewell County, Virginia

NWS Blacksburg, VA issued this special weather statement at May 5, 2018, 6:21 PM EDT for Tazewell County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2018, 6:21 PM EDT (22:21 UTC)
Expired
May 5, 2018, 6:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Tazewell County, VA

The radar

The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS81 KRNK 052221
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT SAT MAY 5 2018

VAZ007-052245-
Tazewell-
621 PM EDT SAT MAY 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL TAZEWELL 
COUNTY...

Until 645 PM EDT 

At 621 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Jewell Ridge to near
Raven. Movement was northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Richlands...
Raven...
Glen Burke...
Bandy...
and Jewell Ridge.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
      3718 8180 3720 8178 3720 8176 3724 8174
      3724 8172 3721 8169 3712 8173 3708 8186
      3711 8189 3714 8190
TIME...MOT...LOC 2221Z 238DEG 21KT 3728 8182 3710 8191 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 5, 3:35 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 5, 3:35 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
335 PM EDT Sat May 5 2018

.SYNOPSIS...
A stalled frontal boundary draped over the area will lift north
overnight as a low pressure system tracks into the Ohio Valley.
A weak cold front will pass over the region Sunday morning,
followed by another on Monday. A stronger front is possible on
Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 115 PM EDT Saturday...

An upper level trough will drive a surface low northeastward
across central Tennessee and Kentucky this evening. This low
pressure system is expected to stay west of the Appalachians as
a weak insitu wedge hovers over the Mid Atlantic region.
Moisture from the low to the west will overrun the wedge in the
east, bringing rain to area north of HWY 460 with the heavier
rain occuring north of I64. This low will also help erode the
wedge overnight, which could give way for scattered storms
persisting into Sunday morning. Also this evening and as the
wedge erodes across the mountains and eventually in the east,
scattered storms are possible and could bring localize heavy
downpours as PWATS are running around an inch. Rainfall amounts
over the next 24 hours will range from 1-2 inches in
southeastern West Virginia and up to an inch in the mountains of
southwest Virginia. Across the piedmont and foothills counties
and NW North Carolina mountains, upwards to a half of an inch is
possible.

By rise Sunday, the surface low should be near Pittsburgh and
the trailing cold front tracks across West Virginia. The front
moves quickly crosses the area Sunday morning. Only light
rainfall is expected with the frontal passage as bulk of the
heavier rain and deeper moisture tracks north with the low. As
the front moves east Sunday, temperatures will be slightly
cooler than normal.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 215 PM EDT Saturday...

Easterly moving upper low fills and becomes part of long wave
high amplitude trough over the eastern United States by Monday.
Nearly closed 500 MB low develops over the Carolinas by Tuesday
morning.

Surface wedge develops for Monday and Tuesday with abundant
cloud cover. Clouds and precipitation will hold back daytime
temperature rise. Will trend toward cooler guidance for highs on
Monday and Tuesday. Have slightly increased probability of rain
on Monday and Tuesday. Best chance will be in the mountains and
foothills.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 115 PM EDT Saturday...

Upper low move northeast by Wednesday night with pattern
becoming more zonal but still with some weak troughing as short
waves track through the northern stream Thursday and Friday.

Large differences in the models after Thursday, especially in
western United States. 06Z GFS and 00Z ECMWF/CMC were completely
out of phase. WPC is leaning toward trough in the western
United States but not to the extent of the CMC/ECMWF.

Surface wedge breaks on Wednesday with increasing southwest
wind ahead of the low pressure system approaching from the Ohio
Valley. This low crosses the areas pushing a cold front through
the Mid Atlantic region on Thursday. At this time models
indicate enough forcing and instability for thunderstorms on
Thursday afternoon and evening. Will keep the forecast dry for
Friday and Saturday behind this system. Temperatures will be
near normal through the period with a warming trend at the end
of the week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 720 AM EDT Saturday...

Showers and a few thunderstorms have developed across the
mountains of SE WV and SW VA (BLF/LWB/BCB) early this afternoon.
These storms have the capability to drop conditions to IFR for
15-30 minutes, then back to VFR. Ceilings across the mountains
are ranging from 1500-3500 feet. These trends will continue into
this evening. For the east, stations (ROA/LYH/DAN) should not
see storms until tonight, but a stray light showers is possible
through the evening.

The threat for showers and low flight restriction continues
tonight as a cold front approaches the region. Areas not seeing
continuous showers will likely have LIFR-IFR fog into Sunday
morning. Conditions will slowly improve Sunday as the cold front
moves to the coast.

.Extended Aviation Discussion...

Another cold front could arrive on Monday to spark added
showers. By Tuesday, high pressure will build over the New
England, which will start a period of east winds ushering marine
air from the Atlantic Ocean that should provide lower ceilings
and visibilities espcly southern and southwest sections. Drier
air as winds turn more southerly and the weak wedge breaks down
should allow for improvement to VFR on Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, May 5, 4:37 AM EDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
437 AM EDT Sat May 5 2018

VAZ007-009>011-018>020-WVZ042>044-507-508-060845-
Tazewell-Smyth-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
437 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected Saturday afternoon
into the evening. Locally heavy downpours are possible with these
showers and thunderstorms, which may cause localized minor flooding.
There is a marginal risk of excessive rainfall for today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-060845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
437 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 5:03 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT SAT MAY 5 2018

WVZ043-052130-
Summers-
503 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMMERS COUNTY...

Until 530 PM EDT

At 503 PM EDT, a strong thunderstorm was located over Bluestone State
Park, moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hinton...
Bluestone State Park...
Bluestone Dam...
and Hix.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3772 8074 3757 8093 3760 8098 3770 8091
      3769 8090 3767 8090 3768 8088 3769 8088
      3770 8089 3772 8090 3776 8087
TIME...MOT...LOC 2103Z 214DEG 20KT 3761 8094

DS
Special weather statement, May 5, 5:05 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT SAT MAY 5 2018

WVZ043-052130-
Summers-
505 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMMERS COUNTY...

Until 530 PM EDT

At 505 PM EDT, a strong thunderstorm was located near Indian Mills,
moving north at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Talcott...
Buck...
Bluestone Dam...
and Hix.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3772 8070 3752 8084 3753 8092 3773 8087
TIME...MOT...LOC 2105Z 196DEG 22KT 3755 8087

DS
Special weather statement, May 5, 5:34 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
534 PM EDT SAT MAY 5 2018

WVZ044-052200-
Monroe-
534 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY...

Until 600 PM EDT

At 534 PM EDT, a strong thunderstorm was located over Lindside,
moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Union...
Hollywood...
Pickaway...
Raines Corner...
and Laurel Branch.

LAT...LON 3746 8060 3748 8074 3765 8063 3764 8041
TIME...MOT...LOC 2134Z 218DEG 25KT 3749 8066

DS
Special weather statement, May 5, 5:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT SAT MAY 5 2018

WVZ507-508-052230-
Western Greenbrier-Eastern Greenbrier-
557 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENBRIER COUNTY...

Until 630 PM EDT

At 557 PM EDT, a strong thunderstorm was located near Williamsburg,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Renick...
Falling Spring...
Williamsburg...
and Trout.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3786 8047 3790 8058 3810 8049 3804 8029
TIME...MOT...LOC 2157Z 215DEG 20KT 3792 8050

DS
Special weather statement, May 5, 6:04 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
604 PM EDT SAT MAY 5 2018

WVZ044-052230-
Monroe-
604 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONROE COUNTY...

Until 630 PM EDT

At 603 PM EDT, a strong thunderstorm was located over Union, moving
northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Union...
Hollywood...
Glace...
and Pickaway.

LAT...LON 3770 8039 3771 8038 3769 8038 3769 8036
      3770 8035 3770 8034 3769 8035 3769 8030
      3754 8052 3757 8056 3769 8047 3769 8045
      3772 8039
TIME...MOT...LOC 2203Z 219DEG 22KT 3758 8051

DS
Special weather statement, May 5, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT SAT MAY 5 2018

VAZ007-052245-
Tazewell-
621 PM EDT SAT MAY 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL TAZEWELL
COUNTY...

Until 645 PM EDT

At 621 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Jewell Ridge to near
Raven. Movement was northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Richlands...
Raven...
Glen Burke...
Bandy...
and Jewell Ridge.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
      3718 8180 3720 8178 3720 8176 3724 8174
      3724 8172 3721 8169 3712 8173 3708 8186
      3711 8189 3714 8190
TIME...MOT...LOC 2221Z 238DEG 21KT 3728 8182 3710 8191

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:37 PM EDTSpecial Weather StatementRNKGiles23 min
May 5, 2:39 PM EDTSpecial Weather StatementRNKTazewell36 min
May 5, 3:13 PM EDTSpecial Weather StatementRNKBland32 min
May 5, 4:16 PM EDTSpecial Weather StatementRNKBuchanan29 min
May 5, 4:41 PM EDTSpecial Weather StatementRNKMontgomery34 min
May 5, 6:45 PM EDTSpecial Weather StatementRNKTazewell30 min
May 5, 7:15 PM EDTSpecial Weather StatementRNKBland, Wythe30 min
May 5, 7:50 PM EDTSpecial Weather StatementRNKBland, Giles25 min
May 5, 3:06 PM EDTSpecial Weather StatementRNKMercer24 min
May 5, 3:33 PM EDTSpecial Weather StatementRNKMercer27 min
May 5, 3:45 PM EDTSpecial Weather StatementRNKMercer30 min
May 5, 4:00 PM EDTAreal Flood AdvisoryRNKMercer6 hr
May 5, 4:04 PM EDTSpecial Weather StatementRNKMercer26 min
May 5, 4:32 PM EDTSpecial Weather StatementRNKMercer, Summers28 min
May 5, 4:45 PM EDTSpecial Weather StatementRNKGreenbrier30 min
May 5, 4:58 PM EDTAreal Flood AdvisoryRNKMercer, Summers8 hr
May 5, 5:01 PM EDTSpecial Weather StatementRNKSummers29 min
May 5, 5:03 PM EDTSpecial Weather StatementRNKSummers27 min
May 5, 5:05 PM EDTSpecial Weather StatementRNKSummers25 min
May 5, 5:28 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers47 min
May 5, 5:34 PM EDTSpecial Weather StatementRNKMonroe26 min
May 5, 5:57 PM EDTSpecial Weather StatementRNKGreenbrier33 min
May 5, 6:04 PM EDTSpecial Weather StatementRNKMonroe26 min
May 5, 6:25 PM EDTSpecial Weather StatementRNKGreenbrier35 min
May 5, 7:17 PM EDTSpecial Weather StatementRNKMercer, Summers28 min
May 5, 7:23 PM EDTSpecial Weather StatementRNKSummers37 min
May 5, 7:43 PM EDTSevere Thunderstorm WarningRNKMonroe, Summers47 min

Nearby

Special Weather Statements in Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.